Alert archive / West Virginia / River Flood Warnings in 2023
River Flood Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this river flood warning at Feb 17, 2023, 5:15 PM EST for Greenbrier County, Monroe County, Summers County, West Virginia. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Feb 17, 2023, 5:15 PM EST (22:15 UTC)
- Expired
- Feb 18, 2023, 12:56 AM EST
- In force
- 8 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Greenbrier County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Greenbrier River at Alderson (ALDW2).
- Action stage
- 9 ft
- Minor stage
- 14 ft
- Moderate stage
- 16 ft
- Major stage
- 19 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03183500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
224
WGUS41 KRNK 172215
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
515 PM EST Fri Feb 17 2023
...The National Weather Service in Blacksburg VA has issued a Flood
Warning for the following rivers in West Virginia...
Greenbrier River At Alderson affecting Greenbrier, Monroe and
Summers Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight at 515 AM EST.
&&
WVC025-063-089-181015-
/O.NEW.KRNK.FL.W.0002.230217T2215Z-000000T0000Z/
/ALDW2.1.ER.230217T2211Z.230218T0000Z.230218T0300Z.NO/
515 PM EST Fri Feb 17 2023
...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON UNTIL FURTHER
NOTICE...
* WHAT...No flooding is currently forecast.
* WHERE...Greenbrier River At Alderson.
* WHEN...From this afternoon until further notice.
* IMPACTS...At 13.5 feet, Additional low spots dowmstream from
Alderson along Route 12/3 are flooded.
* ADDITIONAL DETAILS...
- At 4:45 PM EST Friday the stage was 14.0 feet.
- Forecast...The river is expected to crest near 14.3 feet
early this evening, and will begin recede thereafter, falling
below flood stage late this evening.
- Flood stage is 14.0 feet.
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
163 follow-up statements
679
WGUS41 KRNK 180021
FLWRNK
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Blacksburg VA
721 PM EST Fri Feb 17 2023
...Forecast flooding changed to Minor severity and increased in
duration for the following rivers in West Virginia...
Greenbrier River At Alderson affecting Monroe, Greenbrier and
Summers Counties.
.One to two inches of rain since Friday morning has brought the
Greenbrier River at Alderson into minor flooding.
For the Greenbrier River...including Alderson...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued late tonight.
&&
WVC025-063-089-180745-
/O.EXT.KRNK.FL.W.0002.000000T0000Z-230218T0745Z/
/ALDW2.1.ER.230217T2211Z.230217T2345Z.230218T0645Z.NO/
721 PM EST Fri Feb 17 2023
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Greenbrier River At Alderson.
* WHEN...Until just after midnight tonight.
* IMPACTS...At 15.0 feet, Farm land along river bank near gage is
flooded.
* ADDITIONAL DETAILS...
- At 6:45 PM EST Friday the stage was 14.5 feet and slowly
rising.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 4.3 feet
early Wednesday afternoon.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.5 feet on 02/02/1915.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
WP748
WGUS81 KRNK 180119
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
819 PM EST Fri Feb 17 2023
...The Flood Warning continues for the following rivers in West
Virginia...
Greenbrier River At Alderson affecting Monroe, Greenbrier and
Summers Counties.
For the Greenbrier River...including Alderson...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Additional information is available at www.weather.gov.
The next statement will be issued by 100 AM EST Saturday.
&&
WVC025-063-089-180600-
/O.EXT.KRNK.FL.W.0002.000000T0000Z-230218T0600Z/
/ALDW2.1.ER.230217T2211Z.230218T0045Z.230218T0600Z.NO/
819 PM EST Fri Feb 17 2023
...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Greenbrier River At Alderson.
* WHEN...Until just after midnight tonight.
* ADDITIONAL DETAILS...
- At 7:45 PM EST Friday the stage was 14.7 feet and close to
cresting.
- R
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 4.2 feet
Wednesday evening.
- Flood stage is 14.0 feet.
- Flood History...This crest compares to a previous crest of
14.7 feet on 05/06/1989.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
WP340
WGUS81 KRNK 180556
FLSRNK
Flood Statement
National Weather Service Blacksburg VA
1256 AM EST Sat Feb 18 2023
...The Flood Warning is cancelled for the following rivers in West
Virginia...
Greenbrier River At Alderson affecting Monroe, Summers and
Greenbrier Counties.
WVC025-063-089-180700-
/O.CAN.KRNK.FL.W.0002.000000T0000Z-230218T0556Z/
/ALDW2.1.ER.230217T2211Z.230218T0045Z.230218T0600Z.NO/
1256 AM EST Sat Feb 18 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Greenbrier River At Alderson.
* ADDITIONAL DETAILS...
- At 1:45 AM EST Saturday the stage was 13.9 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:45 AM EST Saturday was 14.7 feet.
- Forecast...The river is now below flood stage, and is
expected to continue falling to 4.2 feet by Wednesday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3758 8081 3764 8086 3769 8084 3777 8067
3781 8043 3776 8035
$$
DSWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this river flood warning went out at Feb 17, 2:06 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Feb 17, 2:06 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
206 PM EST Fri Feb 17 2023
.SYNOPSIS...
Skies clear out tonight behind a departing front, and gusty
winds will weaken by Saturday morning. Much colder temperatures
are expected overnight. A light accumulation of snow is
possible for the higher peaks through tonight. The weekend will
be dry with temperatures near normal. Warm weather returns again
for next week. There will be a few chances for precipitation
next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 125 PM EST Friday...
...Windy and much colder overnight...highs close to normal for
Saturday...
A cold front that moved through earlier today continued to move
towards the Atlantic coast this afternoon. Aloft, a positively
tilted trough will cross the Appalachians by Saturday morning.
Behind it ridging builds in for Saturday. QPF amounts over the
last 24 hours ranged from just under half an inch for portions
of central VA to 1-3 inches for the western mountains. This has
resulted in minor river flooding as well as flooded roadways,
mainly in Mercer and Greenbrier Counties.
Rain has exited the area with satellite imagery showing much
drier mid-level air pushing in from the west. Gusty NW winds
behind the departing front were clearing skies out just downwind
of the Blue Ridge. Stratus will remain over the mountains
through tonight, and should gradually dissipate Saturday
morning. Upslope snow showers will continue along the western
mountains through this evening, and may result in accumulations
of 1-2 inches for our highest peaks, including Beech and
Grandfather Mountains, and the Greenbrier mountains. As far as
the wind goes, we are seeing gusts between 20 and 30 mph for
most areas, with higher gusts in the wind advisory area along
the Blue Ridge. Winds remain gusty until around 4 AM tonight
when the advisory ends.
Strong CAA has already begun and will spread to the remainder of
the forecast area through tonight. Overnight lows will drop into
the teens and low 20s for the mountains, and into the mid to
upper 20s for the Piedmont, much colder than we are used to
lately. Wind chills will make it feel like the single digits in
the mountains to the low 20s for the Piedmont.
Saturday will be dry with PWATs around a 0.15" and low surface
dew points. We may see cirrus late as weak short wave energy
approaches. Highs should warm into the 40s to 50F for the
mountains, and into the low 50s for the Piedmont.
Confidence in the near term forecast is high.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 155 PM EST Friday...
Pattern returns to above normal temperatures with no large scale
organized probability of precipitation...
Not much upper support this time frame. Region stays in zonal flow
on the southern end of the northern jet stream with only subtle
short waves tracking through the westerly flow about every 24 hours.
Low level west-southwest wind will keep the air mass mild. High
pressure will pass across the Tennessee Valley and Carolinas on
Saturday and Sunday then the pressure gradient and wind speeds
increase for Monday. Do not anticipate any major frontal
passages or changes in air mass. The next chance of rain comes
in for Monday and amounts will be light.
Models are suggesting there will be a layer of low clouds along the
Southeast coast, advancing north into North Carolina and
Virginia on Sunday. At this time is appears most of the cloud
cover stays east of the piedmont.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 130 PM EST Sunday...
Confidence high for above normal temperatures...
Seeing a change in the upper level pattern on Thursday and Friday as
another strong upper low kicks out the low over the southwest United
States and reinforces the troughing over the west. The wave that
kicks out reaches the Mid Atlantic area on Friday. The best chance
of precipitation will be in the warm sector ahead of this system on
Thursday. Cold air remains well to the north of the region.
Temperatures this time frame will be above normal.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 145 PM EST Friday...
Widespread MVFR ceilings are still in place areawide, with a
sprinkling of low VFR and high LIFR. Rain has exited to the
southeast, but light -RASN showers lingered over the mountains.
These will change over to -SHSN and continue to affect BLF and
LWB through this evening before coming to an end.
WNW winds were clearing out skies downwind of the mountains,
and expect this area to expand with gusty winds of 20-30 kts to
continue until the very early morning hours. Winds tomorrow will
be westerly and lighter with high pressure building in.
Above average forecast confidence for the TAFs.
Extended Aviation Outlook...
VFR conditions will prevail Saturday and Sunday. The next
system may arrive as early as Monday afternoon for BLF and LWB.
Rain and sub-MVFR conditions will be more likely for the foothills
and Piedmont on Tuesday and Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 4 AM EST Saturday for VAZ010>020-022>024-
032>035.
NC...Wind Advisory until 4 AM EST Saturday for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...SHHazardous weather outlook, Feb 17, 2:18 PM EST, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 218 PM EST Fri Feb 17 2023 NCZ001-002-018-VAZ010>020-022>024-032>035-181930- Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery- Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst- 218 PM EST Fri Feb 17 2023 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY... This Hazardous Weather Outlook is for northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009-WVZ042>044-507-508-181930- Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 218 PM EST Fri Feb 17 2023 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Heavy rain over the past 24 hours will continue to result in rises on area rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003>006-019-020-VAZ043>047-058-059-181930- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- 218 PM EST Fri Feb 17 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 4:35 AM EST | Special Weather Statement | RNK | Mercer, Summers | 40 min |
| Feb 17, 7:38 AM EST | Areal Flood Warning | RNK | Mercer, Summers | 6 hr |
| Feb 17, 7:50 AM EST | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Feb 17, 2:02 PM EST | Areal Flood Warning | RNK | Greenbrier | 6 hr |
Nearby
River Flood Warnings in West Virginia, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.